Alert archive / Arizona / Flash Flood Warnings in 2008
Flash Flood Warning 78, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Aug 31, 2008, 3:35 AM MST for Mohave County, Arizona; Clark County, Nevada. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 31, 2008, 3:35 AM MST (10:35 UTC)
- Expired
- Aug 31, 2008, 5:30 AM MST
- In force
- 115 min
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
Counties Mohave County, AZ, Clark County, NV
The radar
The Las Vegas radar (KESX), 62 km from the middle of the area, began a volume at 10:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 10.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 251 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1307 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS55 KVEF 311035 FFWVEF AZC015-NVC003-311230- /O.NEW.KVEF.FF.W.0078.080831T1035Z-080831T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE LAS VEGAS NV 335 AM MST SUN AUG 31 2008 THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A * FLASH FLOOD WARNING FOR... WEST CENTRAL MOHAVE COUNTY IN NORTHWEST ARIZONA... EAST CENTRAL CLARK COUNTY IN SOUTHERN NEVADA... * UNTIL 530 AM MST/530 AM PDT/. * AT 328 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM OVER TEMPLE BAR. * LOCATIONS IMPACTED INCLUDE...TEMPLE BAR. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. TURN AROUND...DONT DROWN. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR WASHES WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR WASHES. LAT...LON 3614 11442 3607 11416 3592 11426 3600 11450 $$ ASG
2 follow-up statements
000 WGUS75 KVEF 311136 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 436 AM PDT SUN AUG 31 2008 AZC015-NVC003-311230- /O.CON.KVEF.FF.W.0078.000000T0000Z-080831T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ-CLARK NV- 436 AM MST SUN AUG 31 2008 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM MST/530 AM PDT/ FOR EAST CENTRAL CLARK AND WEST CENTRAL MOHAVE COUNTIES... AT 425 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN HAS MOVED NORTHEAST OF TEMPLE BAR. HOWEVER...RUNOFF FROM EARLIER HEAVY RAINS MAY STILL AFFECT THE AREA THROUGH 530 AM. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. LAT...LON 3614 11442 3607 11416 3592 11426 3600 11450 $$ ASG
000 WGUS75 KVEF 311222 FFSVEF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE LAS VEGAS NV 522 AM PDT SUN AUG 31 2008 AZC015-NVC003-311231- /O.EXP.KVEF.FF.W.0078.000000T0000Z-080831T1230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MOHAVE AZ-CLARK NV- 522 AM MST SUN AUG 31 2008 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 AM PDT/530 AM MST/ FOR EAST CENTRAL CLARK AND WEST CENTRAL MOHAVE COUNTIES... HEAVY RAIN HAS MOVED OUT OF THE AREA AND THE THREAT OF ADDITIONAL FLOODING HAS ENDED. THEREFORE...THE FLASH FLOOD WARNING FOR THE TEMPLE BAR AREA HAS BEEN ALLOWED TO EXPIRE. LAT...LON 3614 11442 3607 11416 3592 11426 3600 11450 $$ ASG
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 11:00 PM MST, 4 hours 35 minutes earlier.
Area forecast discussion, Aug 30, 11:00 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 1100 PM PDT SAT AUG 30 2008 .SYNOPSIS...A MOIST AND UNSTABLE AIR MASS WILL BRING SCATTERED THUNDERSTORMS TO PORTIONS OF THE MOJAVE DESERT TONIGHT AND SUNDAY. AN UNSEASONABLY STRONG COLD FRONT APPROACHING THE AREA SUNDAY WILL BRING GUSTY WINDS TO MUCH OF THE AREA WITH DRIER AIR STARTING TO MOVE IN. THE COLD FRONT WILL PASS THROUGH THE AREA SUNDAY NIGHT FLUSHING OUT THE MONSOON MOISTURE AND RESULTING IN COOLER TEMPERATURES. && .UPDATE...MOHAVE COUNTY STORMS ARE DEGENERATING INTO AN AREA OF RAIN WITH LOWER RAINFALL RATES. THE THREAT OF ANY FURTHER FLASH FLOODING IS MINIMAL...AND THE WATCH HAS BEEN CANCELLED. && .AVIATION...FOR MCCARRAN...WHILE THERE IS STILL ENOUGH MOISTURE AND INSTABILITY AROUND TO NOT ENTIRELY RULE OUT A TSTM OR RAIN SHOWER OVERNIGHT INTO TOMORROW MORNING AT THE AIRPORT...THE ODDS ARE TOO LOW TO INCLUDE IN ANYTHING IN THE TAF. BY 14Z-18Z SUNDAY...DRIER AND MORE STABLE AIR SHOULD WORK IN FROM THE WEST AND REDUCE THE PROSPECTS FOR ANY SHOWER OR TSTM EVEN FURTHER. AS FAR AS WINDS ARE CONCERNED...THEY ARE CURRENTLY CALM AND EXPECT LIGHT AND VARIABLE WINDS TO CONTINUE OVERNIGHT THROUGH AROUND 14Z WHEN WINDS SHOULD START TO PICK UP OUT OF THE SOUTH AROUND 8 KTS AHEAD OF AN APPROACHING COLD FRONT AND UPPER LEVEL TROUGH AXIS. WINDS WILL EVENTUALLY SHIFT TO THE SOUTHWEST AROUND 20Z SUN AND INCREASE TO AROUND 20 KTS SUSTAINED WITH GUSTS OF 30-35 KTS POSSIBLE. WINDS LOOK TO BEGIN TO LESSEN BETWEEN 9Z AND 12Z MONDAY WHEN THE COLD FRONT AND THE BASE OF THE UPPER LEVEL TROUGH FINALLY MOVE ACROSS THE AREA. THE LATEST MODELS ARE NOT INDICATING MUCH IN THE WAY OF NORTHWEST WINDS ONCE THE FRONT/TROUGH AXIS MOVE THROUGH FOR MONDAY AFTERNOON. THERE IS STILL SOME POTENTIAL FOR A SHOWER OR TSTM AROUND TONIGHT INTO TOMORROW IN THE PEACH SPRINGS AND MORMON MESA APPROACH CORRIDORS. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...ISOLATED SHOWERS AND TSTMS OVERNIGHT MAINLY MAINLY EAST OF A LINE FROM THE NV TEST SITE TO 29 PALMS. AS A COLD FRONT WORKS EAST ACROSS THE AREA...DRIER AND MORE STABLE AIR WORKING EASTWARD WILL CONTINUE TO CUT BACK ON THE POTENTIAL FOR SHOWERS AND TSTMS FROM WEST TO EAST. THE GREATEST CHANCES FOR ACTIVITY OVERNIGHT INTO TOMORROW WILL BE ACROSS LINCOLN...MOHAVE AND EASTERN SAN BERNARDINO COUNTIES AND TO A LESSER EXTENT CLARK COUNTY. WINDS ARE EXPECTED TO INCREASE ACROSS MUCH OF THE AREA LATER TONIGHT INTO TOMORROW OUT OF THE SOUTHWEST AND GUSTS OF 30-40 KTS ARE EXPECTED. A FEW AREAS OF BLOWING SAND/DUST ARE NOT OF THE QUESTION BUT AT BEST WOULD RESULT IN LOCALIZED MVFR VSBY. TOMORROW NIGHT THE ACTUAL COLD FRONT WILL MOVE ACROSS THE AREA. IT APPEARS FOR NOW THAT AREAS ACROSS THE SOUTHERN GREAT BASIN AND ALSO THE EASTERN SLOPES OF THE SOUTHERN SIERRA SHOULD STILL SEE GUSTY NORTHWEST WINDS DEVELOP BEHIND THE FRONT AND GUSTS OF 25-40 KTS ARE POSSIBLE THEN...HOWEVER ELSEWHERE WINDS SHOULD LESSEN WITH THE PASSAGE OF THE FRONT. .PREV DISCUSSION... 335 PM PDT SAT AUG 30 2008 .SHORT TERM...THE TWO BANDS OF SHOWERS AND THUNDERSTORMS WHICH MOVED UP FROM THE SOUTH BOTH DIED DURING THE DAY LEAVING MUCH OF SOUTHERN NEVADA DRY SO FAR. SOME CONVECTION HAS BEGUN ACROSS THE NORTHERN PORTION OF THE FORECAST AREA WHILE MOHAVE COUNTY HAS SEEN THE MAJORITY OF THE ACTION. AIR MASS STILL FORECAST TO REMAIN MOIST AND UNSTABLE ACROSS THE SOUTHEAST/EASTERN HALF OF THE FORECAST AREA TONIGHT INTO SUNDAY AND KEPT GENERALLY SCATTERED THUNDERSTORMS IN THE FORECAST. HAVE SEEN SOME SEVERE THUNDERSTORMS AND SOME HEAVY RAIN PRODUCERS IN MOHAVE COUNTY AND OUTFLOW FROM THESE STORMS SHOULD COMBINE WITH CIRCULATION MOVING NORTH THROUGH SAN BERNARDINO COUNTY TO GENERATE MORE STORMS THIS EVENING FURTHER WEST. THERE WILL BE A SHARP MOISTURE GRADIENT SUNDAY AS DRIER AIR STARTS TO MOVE IN FROM THE WEST AHEAD OF AN APPROACHING COLD FRONT. BREEZY TO WINDY AND DRY CONDITIONS ARE EXPECTED IN THE NORTHWEST HALF TO TWO THIRDS OF THE FORECAST AREA SUNDAY AND MIDNIGHT SHIFT MAY HAVE TO CONSIDER WIND ADVISORY IN A FEW ZONES. TOUGH CALL ON WHERE THUNDERSTORMS WILL DEVELOP SUNDAY DUE TO THE SHARP MOISTURE/STABILITY GRADIENT. BASICALLY LOOKING FOR THUNDERSTORM CHANCES FROM LAS VEGAS EASTWARD WITH THE BEST CHANCE IN MOHAVE COUNTY. DRY AIR MOVES IN QUICKLY SUNDAY NIGHT AND DRY...COOLER CONDITIONS ARE EXPECTED ALL ZONES MONDAY. LATEST MODEL RUNS SEEM WEAKER AND FARTHER NORTH WITH THE UPPER TROUGH COMING IN AND MOS GUIDANCE DOES NOT COOL LAS VEGAS MUCH BELOW NORMAL FOR MONDAY. INCREASED MAX TEMPS MONDAY A DEGREE OR TWO FROM EARLIER FORECAST. .LONG TERM...BROAD RIDGING OVER THE EASTERN PACIFIC WILL KEEP SYSTEMS WELL NORTH OF THE AREA THROUGH THE LONG TERM. MODEL FORECASTS FORCE IMPULSES SOUTH OUT OF CANADA AND INTO THE NORTHERN ROCKIES WHICH WOULD RESULT IN A MAINLY NORTHWESTERLY FLOW OVER THE CWA. A CHECK OF 12Z MODEL FORECAST OF MOISTURE AND INSTABILITY SHOW GOOD AGREEMENT WITH THESE PARAMETERS BEING SUPPRESSED SOUTH OF THE AREA. THIS WILL RESULT IN A DRY FORECAST WITH TEMPERATURES STARTING OUT SEVERAL DEGREES BELOW NORMAL TUESDAY ON THEN REBOUNDING BACK TO AROUND NORMAL BY WED OR THURS. && .FIRE WEATHER...WEST TO SOUTHWEST WINDS WILL INCREASE AHEAD OF THE APPROACHING COLD FRONT SUNDAY WITH GUSTS BETWEEN 35 AND 40 MPH ACROSS MUCH OF SOUTHERN NEVADA AND SOUTHEAST CALIFORNIA. DRIER AIR WILL START TO PUNCH INTO THE AREA AS WELL WITH MINIMUM RELATIVE HUMIDITY DROPPING BELOW 15 PERCENT OVER MUCH OF THAT AREA. UPGRADED PREVIOUS FIRE WEATHER WATCH TO RED FLAG WARNING AND ADDED DEATH VALLEY ZONE. NAM12 INDICATES PRETTY STRONG WINDS ACROSS SOUTHERN PORTION OF DEATH VALLEY ZONE WHILE NORTHERN PORTION WILL PROBABLY NOT SEE THE STRONG WINDS. LINCOLN COUNTY MAY BE MARGINAL AS HIGHER HUMIDITY MAY HANG IN THERE MUCH OF THE DAY BUT THINKING THAT AT LEAST WESTERN PORTIONS OF ZONE 461 WILL GET THE DRY AIR. && .VEF WATCHES/WARNINGS/ADVISORIES... NV...RED FLAG WARNING FROM 11 AM TO 8 PM PDT SUNDAY FOR NVZ460>462. AZ...NONE. CA...RED FLAG WARNING FROM 11 AM TO 8 PM PDT SUNDAY FOR CAZ226>228. && STACHELSKI/MORGAN/HARRISON/SALMEN HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 30, 6:55 AM MST, 20 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LAS VEGAS NV 655 AM PDT SAT AUG 30 2008 AZZ001>003-036-CAZ519>527-NVZ014>022-310400- NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS- LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES- OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY- DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT- EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN- SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY- ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY- NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY- SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY- SOUTHERN CLARK COUNTY- 655 AM PDT SAT AUG 30 2008 /655 AM MST SAT AUG 30 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST ARIZONA...CALIFORNIA AND SOUTHERN NEVADA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ACROSS THE AREA...MORE NUMEROUS OVER THE SOUTHEAST PORTION WILL PRODUCE LOCALLY HEAVY RAIN...GUSTY WINDS AND PLENTY OF LIGHTNING THIS AFTERNOON AND EVENING. A FLASH FLOOD WATCH REMAINS IN EFFECT. PLEASE SEE WATCH STATEMENT FOR AREAL COVERAGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS MAINLY THE EASTERN PORTION OF THE AREA SUNDAY AFTERNOON WHICH MAY HAVE THE POTENTIAL FOR GUSTY WINDS AND LOCALLY HEAVY RAINFALL. HOWEVER THE MAIN CONCERN WILL BE A TROUGH OF LOW PRESSURE MOVING THROUGH NORTHERN NEVADA RESULTING IN GUSTY WINDS ACROSS THE WESTERN AND NORTHERN SECTIONS. THESE WINDS ALONG WITH DRY CONDITIONS WILL CREATE POSSIBLE FIRE WEATHER CONCERNS...PLEASE SEE THE LATEST STATEMENT. IN ADDITION TO THE FIRE WEATHER CONCERN...WIND GUSTS MAY BE STRONG ENOUGH TO WARRANT WIND ADVISORIES. AFTER SUNDAY DRY AND MILD CONDITIONS ARE EXPECTED MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... DUE TO THE FLASH FLOOD WATCH AND THE POTENTIAL FOR HEAVY RAIN TODAY...SPOTTER ACTIVATION MAY BE REQUIRED ACROSS THE SOUTHERN PORTION OF THE AREA THIS AFTERNOON AND EVENING. IF ACTIVATION IS NOT NEEDED...SPOTTERS ARE URGED TO REPORT ANY SIGNIFICANT WEATHER WITHIN THEIR AREA TODAY AND SUNDAY.
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:03 PM MST | Flash Flood Warning | VEF | Mohave | 3 hr |
| Aug 30, 8:23 PM MST | Areal Flood Advisory | VEF | 2 hr | |
| Aug 31, 2:25 AM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Aug 31, 3:27 AM MST | Areal Flood Advisory | VEF | Mohave | 2 hr |
| Aug 31, 5:53 AM MST | Areal Flood Advisory | VEF | Mohave | 112 min |
| Aug 31, 4:20 AM MST | Wind Advisory | VEF | Clark, Esmeralda, Nye | 19 hr |
Nearby
Flash Flood Warnings in Arizona, 2008Flash Flood Warnings in Nevada, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.